Iowa, 2013

Winter Storm in Iowa, March 10 to 11, 2013

March 10 to 11, 2013 · NWS DMX · 22 events in 22 counties and zones

S. during the 9th and 10th.

Where it happened

Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$110,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A strong upper level storm system lifted northeast out of the southwest U.S. during the 9th and 10th. A strong surge of moisture took place ahead of the low with widespread rain and thunderstorms across the Des Moines CWA. At the surface, low pressure tracked across Kansas and moved into northwest Missouri by early afternoon. The low became disorganized and reformed over the far southeast corner of Iowa by the late afternoon. As this took place, colder air began to move east across the state. The rain had changed over to snow over northwest Iowa by morning, with the rain/snow line progressing east through the afternoon and evening. High pressure was building into the state from the northwest. As the pressure gradient tightened, winds increased over western Iowa. During the afternoon and evening hours, sustained winds in the central into north central part of the state were in the 15 to 25 MPH range, with frequent gusts of 30 to 35 MPH. Visibility was reduced to under one half mile frequently for several hours. Heavy snow also fell across the area with snowfall rates of 1 to 2 inches per hour common, with isolated reports of 3 inches per hour as convection set up over the north central counties. A band of heavy snow extended from southwest Iowa into the north central counties. Snowfall of 8 to 10 inches was common in this band, with some areas even higher. The snow tapered off rapidly east of the band. Some of the heavier snowfall amounts included 12.5 inches in Cerro Gordo County at Mason City, 11.8 inches in Carroll County at Arcadia, 11 inches just to the southwest of Mason City, 11 inches in Webster County at Fort Dodge, and in Carroll in Carroll County, 10 inches in Otho in Webster County, and also in Winnebago County at Lake Mills. Ice pellets occurred over central into north central Iowa during the changeover. Thunderstorms developed in central Iowa at the time, with one dropping a half inch of ice pellets in Dallas County around 1330 CST. Road conditions deteriorated rapidly across the northwest half of the state as heavy wet snow fell onto relatively warm ground and froze. All roads in the northwest half were reported 100 percent ice covered. There were intermittent road closings in north central Iowa and parts of central Iowa with numerous accidents. Interstates 29, 80 and 35 north of Ames were all closed at times, as was U.S. 30 and U.S. 20.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Mar 10, 11:40 AM CST, 20 minutes earlier.

Area forecast discussion, Mar 10, 11:40 AM CST, 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
1240 PM CDT SUN MAR 10 2013

...UPDATED 10/18Z AVIATION DISCUSSION...

UPDATED THE WARNING/ADVISORY WEST TO BEGIN NOW AS TRANSITION AND
POOR TRAVEL CONTINUES TO OCCUR OVER THE WESTERN PORTION OF THE AREA.

PREVIOUS...NO SIGNIFICANT CHANGES FOR THE AFTERNOON HOURS. TEMPS
EXPECTED TO SLOWLY FALL AS RAIN CHANGES OVER TO SNOW THIS AFTERNOON
NORTHWEST. SLEET SHOWERS HAVE ACCOMPANIED RAIN AS AN AREA OF
PRECIPITATION MOVES NORTH THIS AFTERNOON. SNOW ALREADY FALLING
NORTHWEST WITH DEF AXIS BEGINNING TO TAKE SHAPE OVER NORTHWEST.
SNOWFALL AMOUNTS EXPECTED ABOUT THE SAME TONIGHT...BUT MAY MAKE SOME
MINOR ADJUSTMENTS WITH AFTERNOON PACKAGE AS REST OF DATA ARRIVES.
CONTINUED PROBLEMS WITH MINOR STREAM FLOODING OVER THE EAST AND
SOUTHEAST AS RUNOFF CONTINUES WITH MELTING SNOW FROM YESTERDAY.

.SHORT TERM /TODAY/...
TRICKY FORECAST FOR TODAY AS A 500 MB LOW APPROACHES FROM THE
SOUTHWEST AND THE ASSOCIATED SURFACE LOW PASSES BY TO OUR SOUTHEAST.
CURRENTLY LIGHT RAIN PERSISTS IN THE EAST...LIGHT SNOW IS
APPROACHING FROM NEBRASKA...AND BETWEEN ACROSS MUCH OF THE CWA ONLY
DRIZZLE/SPRINKLES ARE FALLING. MEANWHILE THE SURFACE FRONT IS MOVING
ACROSS THE AREA...SLOWLY CLEARING OUT AREAS OF DENSE FOG THAT
DEVELOPED EARLIER. EXPECT THAT AS COLDER AIR CONTINUES TO FILTER IN
WE WILL SEE FALLING TEMPERATURES BY THIS AFTERNOON...AND THERE IS
UNANIMOUS CONSENT THAT BROAD-SCALE FORCING AND CLOUD DEPTH WILL
INCREASE AS THE 500 MB LOW APPROACHES LATER TODAY. EXPECT THE SNOW
TO OUR WEST WILL MOVE ACROSS THE NORTHWESTERN CWA LATER THIS
MORNING...WITH PRECIPITATION INTENSIFYING ACROSS THE REST OF THE
AREA THIS AFTERNOON ESPECIALLY LATE. PRECIPITATION TYPE IS ALSO
PROBLEMATIC WITH A BRIEF PERIOD OF LIGHT FREEZING RAIN POSSIBLE
NORTHWEST THIS MORNING...THEN RAIN CHANGING OVER TO SNOW FROM
NORTHWEST TO SOUTHEAST LATE. HAVE TAKEN BEST GUESS AT TIMING ALL OF
THESE VARIABLES FROM CHANGING PRECIPITATION TYPE TO INCREASING QPF
AND THE RESULTS COMBINED WITH THE SNOWFALL FORECAST FOR TONIGHT
JUSTIFY RAISING A WINTER STORM WARNING AND WINTER WEATHER ADVISORY
ACROSS MUCH OF THE CWA. HOWEVER...THERE IS A HIGH DEGREE OF
UNCERTAINTY IN THE TIMING OF THE PRECIPITATION CHANGE AS WELL AS THE
PRECISE LOCATION OF THE HEAVIEST SWATH OF SNOWFALL AND HOW HIGH
AMOUNTS WILL BE WITHIN THAT SWATH.

.LONG TERM /TONIGHT THROUGH SATURDAY/...
STRONG FORCING WILL BE ONGOING AT THE START OF THE PERIOD AS THE
UPPER LOW LIFTS THROUGH THE STATE. TIME CROSS SECTIONS INDICATE
CROSS HAIRS OF OMEGA WITHIN THE DENDRITIC LAYER WITH GOOD SNOW
PRODUCTION DURING THIS TIME. WILL SEE RATES APPROACHING 1 INCH PER
HOUR ACROSS THE WARNING AREA...ESPECIALLY IN THE NORTHEAST THIRD OF
THE FORECAST AREA WHERE LIFT IS MAXIMIZED. WINDS WILL ALSO BE RATHER
STRONG FROM THE NORTH WITH GUSTS OF 25 TO 30KTS AT TIMES. FORCING
WILL BEGIN TO SUBSIDE FROM SOUTHWEST TO NORTHEAST AFTER MIDNIGHT
WITH SNOWFALL RATES DECREASING QUICKLY DURING THE EARLY MORNING
HOURS OF MONDAY. BY DAYBREAK...MUCH OF THE SNOW WILL HAVE ENDED WITH
SOME LIGHT FLURRIES REMAINING EAST OF INTERSTATE 35 DURING THE
MORNING.

THERE WILL BE A REINFORCING SHOT OF COLDER AIR ON TUESDAY AND THEN
SOME GRADUAL MODERATION THROUGH THE REMAINDER OF THE WEEK. THERE
WILL BE LOW CHANCES FOR PRECIPITATION AT VARIOUS TIMES AS WELL BUT
IN FAST NORTHWEST FLOW...HARD TO PIN DOWN TIMING IN ADDITION TO A
GENERAL LACK OF MOISTURE.

&&

.AVIATION...10/18Z
CONDITIONS WILL CONTINUE TO DETERIORATE FOR THE BALANCE OF THE
AFTERNOON. THERE MAY BE A BRIEF PERIOD OF LIGHT -FZRA BETWEEN THE
CHANGEOVER TO SNOW THIS AFTERNOON. WINDS WILL INCREASE ACROSS THE
WEST YET THIS AFTERNOON WITH GUSTY NORTH WINDS THROUGH THE NIGHT.
STILL EXPECTING THE WORST CONDITIONS FROM 21Z NORTHWEST THROUGH 12Z
AS THE STORM PASSES TO THE EAST. WINDS TO SLOWLY IMPROVE AFT 18Z AS
SNOW WINDS DOWN AND WINDS BEGIN TO DIMINISH.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FROM NOON TODAY TO 7 AM CDT MONDAY FOR
BOONE-CERRO GORDO-GREENE-GUTHRIE-HAMILTON-HANCOCK-HUMBOLDT-KOSSUTH-
WEBSTER-WINNEBAGO-WORTH-WRIGHT.

WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO 7 AM CDT MONDAY
FOR BLACK HAWK-BREMER-BUTLER-DALLAS-FRANKLIN-GRUNDY-HARDIN-
JASPER-MARSHALL-POLK-STORY-TAMA.

WINTER WEATHER ADVISORY FROM NOON TODAY TO 7 AM CDT MONDAY FOR
ADAIR-ADAMS-AUDUBON-CALHOUN-CARROLL-CASS-CRAWFORD-EMMET-PALO
ALTO-POCAHONTAS-SAC-TAYLOR.

WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 7 AM CDT
MONDAY FOR CLARKE-DECATUR-LUCAS-MADISON-MAHASKA-MARION-POWESHIEK-
RINGGOLD-UNION-WARREN.

&&

SHORT TERM...LEE/REV
LONG TERM...COGIL
AVIATION...LEE
Hazardous weather outlook, Mar 10, 4:25 AM CST, 7 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
525 AM CDT SUN MAR 10 2013

IAZ004-015-023-033-034-044-045-057-062-070>075-081>084-092>094-
111100-
EMMET-PALO ALTO-POCAHONTAS-SAC-CALHOUN-CRAWFORD-CARROLL-AUDUBON-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-TAYLOR-RINGGOLD-DECATUR-
525 AM CDT SUN MAR 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE AREA.  PLEASE REFER
TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES
FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER SNOW REPORTS WOULD
BE APPRECIATED.

IAZ085-086-095>097-111100-
MONROE-WAPELLO-WAYNE-APPANOOSE-DAVIS-
525 AM CDT SUN MAR 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SNOW IS EXPECTED BY THIS EVENING ACROSS THE AREA AND INTO THE
OVERNIGHT. LIGHT TO MODERATE ACCUMULATIONS WILL BE POSSIBLE DURING
THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER SNOW REPORTS WOULD
BE APPRECIATED.

IAZ005>007-016-017-024>028-035>039-046>050-058>061-111100-
KOSSUTH-WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-HUMBOLDT-WRIGHT-FRANKLIN-
BUTLER-BREMER-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-GREENE-BOONE-
STORY-MARSHALL-TAMA-GUTHRIE-DALLAS-POLK-JASPER-
525 AM CDT SUN MAR 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT FOR THE AREA. PLEASE REFER TO
THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER SNOW REPORTS WOULD
BE APPRECIATED.

CC

In the hours before

Special weather statement, Mar 10, 10:11 AM CST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1111 AM CDT SUN MAR 10 2013

IAZ049-050-062-074-075-102015-
MARSHALL-TAMA-POWESHIEK-MARION-MAHASKA-
INCLUDING THE CITIES OF...MARSHALLTOWN...TOLEDO...GRINNELL...
KNOXVILLE...OSKALOOSA
1111 AM CDT SUN MAR 10 2013

...MINOR STREAM FLOODING OCCURRING...

RUNOFF DUE TO THE COMBINATION OF RAINFALL...SNOW MELT AND FROZEN
GROUND HAS LEAD TO MINOR FLOODING ALONG SOME CREEKS AND SMALLER
STREAMS IN PORTIONS OF MARSHALL...TAMA...POWESHIEK...MAHASKA AND
MARION COUNTIES. IN ADDITION...SOME RURAL ROADS HAVE EXPERIENCED
MINOR FLOODING IN THEIR LOWER...FLOOD PRONE AREAS NOT DUE TO
STREAM FLOODING. ADDITIONAL RAINFALL OR RUNOFF FROM SNOW MELT WILL
CONTINUE THE ELEVATED STREAM LEVELS THIS AFTERNOON.

COUNTY HIGHWAY DEPARTMENTS AND LAW ENFORCEMENT REPORT THAT SOME
RURAL ROADS HAVE ALREADY BEEN CLOSED DUE TO THE FLOODING.

BE ALERT FOR FLOODED AREAS ALONG ROADS TODAY AND TONIGHT...ESPECIALLY
ALONG RURAL ROADS IN LOWER SPOTS. IF YOU DO ENCOUNTER A CLOSED OR
FLOODED ROADWAY...TURN AROUND AND TAKE AN ALTERNATE ROUTE.

REV

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

22 winter storm. Local standard time, as filed.

Winter Storm, Wright

When
March 10, 12:00 PM CST to March 11, 7:00 AM CST
Where
Wright forecast zone
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
42.733, -93.735 (the zone’s center; the record gives no point)

Winter Storm, Hamilton

When
March 10, 12:00 PM CST to March 11, 7:00 AM CST
Where
Hamilton forecast zone
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
42.384, -93.707 (the zone’s center; the record gives no point)

Winter Storm, Boone

When
March 10, 12:00 PM CST to March 11, 5:00 AM CST
Where
Boone forecast zone
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
42.037, -93.932 (the zone’s center; the record gives no point)

Winter Storm, Dallas

When
March 10, 12:00 PM CST to March 11, 5:00 AM CST
Where
Dallas forecast zone
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.685, -94.040 (the zone’s center; the record gives no point)

Winter Storm, Franklin

When
March 10, 12:00 PM CST to March 11, 7:00 AM CST
Where
Franklin forecast zone
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
42.733, -93.262 (the zone’s center; the record gives no point)

Winter Storm, Guthrie

When
March 10, 12:00 PM CST to March 11, 5:00 AM CST
Where
Guthrie forecast zone
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.684, -94.501 (the zone’s center; the record gives no point)

Winter Storm, Audubon

When
March 10, 12:00 PM CST to March 11, 3:00 AM CST
Where
Audubon forecast zone
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.685, -94.906 (the zone’s center; the record gives no point)

Winter Storm, Cass

When
March 10, 12:00 PM CST to March 11, 3:00 AM CST
Where
Cass forecast zone
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.332, -94.928 (the zone’s center; the record gives no point)

Winter Storm, Crawford

When
March 10, 12:00 PM CST to March 11, 3:00 AM CST
Where
Crawford forecast zone
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
42.037, -95.382 (the zone’s center; the record gives no point)

Winter Storm, Carroll

When
March 10, 12:00 PM CST to March 11, 3:00 AM CST
Where
Carroll forecast zone
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
42.036, -94.861 (the zone’s center; the record gives no point)

Winter Storm, Greene

When
March 10, 12:00 PM CST to March 11, 5:00 AM CST
Where
Greene forecast zone
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
42.036, -94.397 (the zone’s center; the record gives no point)

Winter Storm, Humboldt

When
March 10, 12:00 PM CST to March 11, 5:00 AM CST
Where
Humboldt forecast zone
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
42.777, -94.207 (the zone’s center; the record gives no point)

Winter Storm, Webster

When
March 10, 12:00 PM CST to March 11, 5:00 AM CST
Where
Webster forecast zone
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
42.428, -94.182 (the zone’s center; the record gives no point)

Winter Storm, Winnebago

When
March 10, 3:00 PM CST to March 11, 7:00 AM CST
Where
Winnebago forecast zone
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
43.378, -93.734 (the zone’s center; the record gives no point)

Winter Storm, Hancock

When
March 10, 3:00 PM CST to March 11, 7:00 AM CST
Where
Hancock forecast zone
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
43.082, -93.734 (the zone’s center; the record gives no point)

Winter Storm, Worth

When
March 10, 3:00 PM CST to March 11, 7:00 AM CST
Where
Worth forecast zone
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
43.377, -93.261 (the zone’s center; the record gives no point)

Winter Storm, Cerro Gordo

When
March 10, 3:00 PM CST to March 11, 7:00 AM CST
Where
Cerro Gordo forecast zone
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
43.082, -93.261 (the zone’s center; the record gives no point)

Winter Storm, Hardin

When
March 10, 3:00 PM CST to March 11, 7:00 AM CST
Where
Hardin forecast zone
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
42.384, -93.240 (the zone’s center; the record gives no point)

Winter Storm, Story

When
March 10, 3:00 PM CST to March 11, 7:00 AM CST
Where
Story forecast zone
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
42.036, -93.465 (the zone’s center; the record gives no point)

Winter Storm, Kossuth

When
March 10, 3:00 PM CST to March 11, 5:00 AM CST
Where
Kossuth forecast zone
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
43.204, -94.207 (the zone’s center; the record gives no point)

Winter Storm, Emmet

When
March 10, 3:00 PM CST to March 11, 5:00 AM CST
Where
Emmet forecast zone
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
43.378, -94.678 (the zone’s center; the record gives no point)

Winter Storm, Palo Alto

When
March 10, 3:00 PM CST to March 11, 5:00 AM CST
Where
Palo Alto forecast zone
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
43.082, -94.678 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 428621, 428622, 428623, 428624, 428627, 439261, 439262, 439263, 439264, 439265, 439266, 439346, 439347, 428619, 428620, 428625, 428626, 428628, 428629, 439343, 439344, 439345.